Doc: Face touching associated with multiple causes
Dear Dr. Roach: I have a grandson who pinches his face. He just graduated from high school and did very well. He will be going to college in the fall. He does not like to be around people, and when I ask him where or what would he like to go or do, he says nowhere. He does play a lot of games on his phone and TV. I have watched him and am very concerned. He does it several times a day, even when he plays his games.
Dear D.F.: Many conditions are associated with repeatedly touching the face, and I can’t guess reliably what his might be. The list is fairly long, and includes anxiety disorders, obsessive-compulsive disorder, ADHD, Tourette’s syndrome and autism spectrum illnesses. The fact that he has done so well at school is very important, and while it doesn’t either confirm or reject any of these diagnoses, it is reassuring.
If I were the physician seeing him, I would want much more information about his developmental history, school evaluations and any psychological assessments that might have been done. Interviewing his family (especially parents and siblings) could be very helpful. If it weren’t clear to me at that point, I would recommend a psychiatric evaluation, if the problem was severe enough to merit it, which is difficult for me to say from your description.
Dear Dr. Roach: Earlier this year, my 59-year-old brother was diagnosed with atrial fibrillation. He underwent a cardioversion successfully, and the cardiologist put him on an anti-arrhythmia drug (amiodarone) and a blood thinner (Xarelto) indefinitely.
After four months, he suffered a major GI bleed event that hospitalized him. A colonoscopy showed only diverticulosis, which they concluded was what caused the bleeding event. He was recommended for lifelong medication.
In your opinion, can a person with diverticulosis safely be on a blood thinner like Xarelto without a major risk of GI bleeding? Also, if the cardioversion got his heart beating normally again, and he is on an anti-arrhythmic drug, must he be on a blood thinner as well?
Dear A.J.F.: There always is a risk of a serious GI bleed in someone taking an anticoagulant such as warfarin or one of the newer drugs, like Xarelto. However, for many people, there is less risk of a major bleed than there is of a stroke, so that’s why it’s critically important to look at an individual’s particular risk.
One tool for doing so is the CHA2DS2-VASc (pronounced ‘’chads-vasc’’) score, which estimates the risk for stroke in someone with atrial fibrillation. People with an elevated score are recommended for anticoagulation with an anticoagulant; those at lower risk usual are treated with aspirin.
This does not look at the risk of bleeding, but a history of diverticulosis is not considered a major risk for bleeding. For most people with a high CHA2DS2-VASc score, anticoagulation will have more benefit than harm. More than 80 percent of people who had a stroke with atrial fibrillation were not getting the recommended treatment. For people with atrial fibrillation and a high CHA2DS2-VASc score, the balance of risks and benefits clearly is on the side of anticoagulation, as a stroke is devastating.
* * *
Email questions to ToYourGoodHealth@med.cornell.edu.